Winter Storm, Burnett
- When
- February 10, 5:00 AM CST to February 11, 9:00 AM CST
- Where
- Burnett forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.863, -92.368 (the zone’s center; the record gives no point)
A low pressure system moved northeast across Iowa and northern Wisconsin. Snow and freezing rain began to spread across northwestern Wisconsin early in the morning of the 10th and covered the entire region by the early afternoon.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A low pressure system moved northeast across Iowa and northern Wisconsin. Snow and freezing rain began to spread across northwestern Wisconsin early in the morning of the 10th and covered the entire region by the early afternoon. The storm featured snow rates of 1 to 2 inches per hour for about 6 hours at times.
Final snowfall amounts ranged from about 5 to 8 inches across much of northwestern Wisconsin. Some areas had significant freezing rain. There was a report of 0.3 of freezing rain in Bayfield, WI.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Feb 10, 3:47 AM CST, 1 hour 13 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
347 AM CST SUN FEB 10 2013
.SHORT TERM.../NOW - MONDAY/
THE MAIN FOCUS REMAINS THE STRONG WINTER STORM SYSTEM THAT WILL
AFFECT THE NORTHLAND TODAY AND INTO TOMORROW. THE MODELS ARE IN
FAIRLY GOOD AGREEMENT NOW WITH JUST SOME DIFFERENCES IN SNOWFALL
AMOUNTS. THE NAM AND GFS HAVE SIGNIFICANTLY HIGHER SNOWFALL
AMOUNTS COMPARED TO THE ECMWF AND GEM. USED A BLEND...BUT LEANED
ON THE HIGHER END OF SNOWFALL AMOUNTS. THIS IS DUE TO MY BELIEF
THAT THE NAM12 AND GFS ARE PICKING UP BETTER ON THE DEEP
SATURATION AND SIGNIFICANT LIFT IN THE DENDRITIC GROWTH ZONE THIS
AFTERNOON AND EVENING...AT LEAST ACROSS THE NORTHERN FA.
ALSO...THINK THERE WILL BE LAKE ENHANCEMENT FROM THE STRONG
EASTERLY WINDS THAT WILL DEVELOP OVER LAKE SUPERIOR.
THEREFORE...INCREASING SNOW AMOUNTS WAS ONE OF THE MAIN CHANGES
FROM THE PREVIOUS FORECAST. ALSO...BACKED OFF ON THE THREAT OF
FREEZING RAIN SINCE SOUNDINGS INDICATE QUICK DEEP SATURATION BY
THIS AFTERNOON THAT WILL TAP INTO SUFFICIENT ICE NUCLEI
FORMATION...BUT STILL INCLUDED FREEZING DRIZZLE FOR MUCH OF THE
NORTHLAND THIS MORNING...AND KEPT SOME LIGHT FREEZING RAIN ACROSS
THE FAR SOUTHEASTERN FORECAST AREA. ANOTHER CHANGE WAS TO INCLUDE
PATCHY OR AREAS OF BLOWING SNOW THIS AFTERNOON AND EARLY
EVENING...PARTICULARLY DURING THE EXPECTED COMBINATION OF THE
GUSTY EASTERLY WINDS AND HEAVIER SNOW RATES. BLOWING SNOW WILL
LIKELY BE THE WORST NEAR LAKE SUPERIOR DUE TO THE MUCH STRONGER
WINDS NEAR THE LAKE.
TODAY...A STRONG LOW PRESSURE SYSTEM IN THE CENTRAL PLAINS WILL
MOVE TO SOUTHEASTERN MINNESOTA BY LATE THIS AFTERNOON. MOISTURE
WILL SURGE NORTHWARD INTO THE NORTHLAND THIS MORNING AHEAD OF THE
LOW PRESSURE SYSTEM. THIS WILL RESULT IN RAPIDLY INCREASING POPS
FROM SOUTHWEST TO NORTHEAST THIS MORNING...BECOMING AROUND 100
PERCENT FOR MOST OF THE FORECAST AREA BY THIS AFTERNOON. INCLUDED
FREEZING DRIZZLE WITH THE CHANCES OF SNOW THROUGH THIS MORNING
BECAUSE MODEL SOUNDINGS INDICATE THE POTENTIAL OF FREEZING DRIZZLE
BEFORE THE ATMOSPHERE DEEPLY SATURATES DUE TO THE LACK OF ICE
NUCLEI FORMATION. THIS AFTERNOON WILL LIKELY SEE THE WORST
CONDITIONS OF THIS STORM AS HEAVIER SNOW BANDS MOVE INTO THE
SOUTHERN FA EARLY THIS AFTERNOON AND SPREAD NORTHWARD. THIS
AFTERNOON WILL FEATURE THE BEST TIME PERIOD FOR THE POTENTIAL OF
HEAVY SNOW DUE TO DEEP SATURATION AND LIFT IN THE DENDRITIC GROWTH
ZONE...MAXIMIZED UPPER LEVEL DIVERGENCE...AND SIGNIFICANT LAKE
ENHANCEMENT FROM THE STRONG EASTERLY WINDS FROM LAKE SUPERIOR.
CONSIDERED THE POTENTIAL FOR BLIZZARD CONDITIONS NEAR LAKE
SUPERIOR...PARTICULARLY NEAR THE TWIN PORTS TO ABOUT TWO HARBORS.
HOWEVER...NOT CONFIDENT THAT BLIZZARD CONDITIONS WOULD BE
PROLONGED OR WIDESPREAD. INSTEAD...INCLUDED PATCHY AND AREAS OF
BLOWING SNOW IN THE FORECAST FOR PARTS OF THIS AFTERNOON AND INTO
THIS EVENING DURING THE MORE INTENSE SNOW RATES TO GET THE POINT
ACROSS THAT THERE COULD BE PERIODS OF DRAMATICALLY REDUCED
VISIBILITY. THE DAY SHIFT WILL NEED TO CLOSELY MONITOR THE
POTENTIAL FOR BLIZZARD CONDITIONS WHEN THE HEAVIER SNOW RATES
BEGIN TO DEVELOP BY THIS AFTERNOON.
TONIGHT...THE LOW PRESSURE SYSTEM WILL CUT ACROSS CENTRAL
WISCONSIN AND MOVE TO NORTH OF GREEN BAY BY LATE TONIGHT. HEAVY
SNOW COULD CONTINUE THIS EVENING ACROSS THE FAR NORTHERN FA...BUT
OVERALL SNOW SHOULD BEGIN TO GRADUALLY BECOME LESS INTENSE THROUGH
THE NIGHT. THERE WILL BE INCREASING LAKE ENHANCED SNOW ACROSS THE
SOUTH SHORE OF LAKE SUPERIOR AS THE WINDS BECOME NORTHERLY.
MONDAY...THE LOW PRESSURE SYSTEM WILL MOVE EAST INTO EASTERN
ONTARIO WHILE HIGH PRESSURE WILL BEGIN TO MOVE INTO THE NORTHERN
PLAINS. THERE SHOULD BE A GRADUAL DIMINISHING TREND TO THE
SNOW...BUT KEPT CHANCES THROUGH ALL OF THE AFTERNOON.
THIS SYSTEM WILL LIKELY BRING WIDESPREAD 6 TO 12 INCHES ACROSS THE
NORTHLAND. THERE COULD BE ISOLATED AREAS THAT GET HIGHER AMOUNTS.
THE HIGHEST AMOUNTS OF 10 TO 12 INCHES WILL LIKELY FALL ACROSS
PARTS OF THE WESTERN AND NORTH CENTRAL FORECAST AREA...INCLUDING
THE GRAND RAPIDS...BIG FORK...BIG FALLS...ORR...AND HIBBING AREAS.
THE LOWEST AMOUNTS OF 6 TO 8 INCHES WILL LIKELY FALL ACROSS THE
SOUTHERN TIER OF WISCONSIN COUNTIES IN THE SOUTHEASTERN FA...SO
FROM BURNETT TO PRICE COUNTIES.
.LONG TERM.../MONDAY NIGHT - SATURDAY/
A NW FLOW OVER LAKE SUPERIOR MONDAY EVENING WILL RESULT IN SOME
LAKE ENHANCED SNOW SHOWERS. THIS WILL NOT BE TRUE LAKE EFFECT AS
DELTA T'S ARE NOT FAVORABLE AND NEITHER IS THE FETCH FOR
ACCUMULATIONS ALONG THE GOGEBIC RANGE. HOWEVER...SNOW SHOWERS WILL
BE GENERATED AND HAVE SOME POPS IN PLACE. AFTER 06Z TUESDAY...THE
FLOW BECOMES WESTERLY ENDING THE LAKE ENHANCED SNOW SHOWERS. HIGH
PRESSURE BUILDS INTO THE REST OF THE FA MONDAY NIGHT. THE QUIET
WEATHER PATTERN REMAINS IN PLACE THROUGH TUESDAY NIGHT. ON
WEDNESDAY...MODEL DIFFERENCES REVEAL THEMSELVES. ALL MODELS ARE
TRYING TO DEVELOP LOW PRESSURE IN THE NORTHERN PLAINS AND DRIFT IT
INTO MN. HOWEVER...THE ECMWF/DGEX KEEPS THE FA DRY WHILE THE
GFS/GEM BRING QPF INTO THE FA. HAVE KEPT OUT THE MENTION OF PCPN
WHICH MAINTAINS THE CONTINUITY OF THE PREVIOUS FORECAST. THESE
DIFFERENCES CONTINUE THROUGH THURSDAY AS THE GFS AND GEM TAKE THE
LOW OVER THE FA AND DEEPEN IT BEFORE DEPARTING THURSDAY AFTERNOON.
THE ECMWF TAKES THE LOW CENTER S OF THE FA WHILE THE DGEX IS ABOUT
12 HOURS SLOW...BUT BRINGS THROUGH SOME QPF. USED A BLENDED
APPROACH FOR POPS/WEATHER THROUGH SATURDAY AS THE MODEL
DIFFERENCES PERSIST.
&&
.AVIATION.../06Z TAF ISSUANCE/
MAINLY IFR AND EVENTUALLY LIFR CONDITIONS WILL PREVAIL THROUGH THE
TAF PERIOD. SOME FREEZING DRIZZLE AND FLURRIES WILL BE POSSIBLE
TONIGHT...THEN SNOW WILL DEVELOP FROM SOUTH TO NORTH THROUGH THE
DAY SUNDAY...AND BE HEAVY AT TIMES. A WINTRY MIX WILL REMAIN
POSSIBLE OVER NORTHWEST WISCONSIN...BUT KHYR LOOKS TO BE MAINLY
SNOW. LOW VSBYS IN HEAVY SNOW WILL BECOME WIDESPREAD THROUGH THE
DAY. STRONG EASTERLY WINDS AROUND LAKE SUPERIOR WILL DEVELOP MID
TO LATE AFTERNOON.
&&
.POINT TEMPS/POPS...
DLH 29 23 25 9 / 100 100 80 10
INL 29 18 22 7 / 100 100 90 10
BRD 31 22 26 9 / 100 100 80 10
HYR 35 26 29 10 / 100 100 90 10
ASX 33 27 29 11 / 100 100 90 20
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WARNING FROM 6 AM THIS MORNING TO 6 PM CST MONDAY
FOR MNZ010>012-018>021-026-037.
WINTER STORM WARNING UNTIL 6 PM CST MONDAY FOR MNZ025-033>036-
038.
WI...WINTER STORM WARNING FROM 6 AM THIS MORNING TO 6 PM CST MONDAY
FOR WIZ001>004-006>009.
&&
SHORT TERM...GROCHOCINSKI
LONG TERM....GSF
AVIATION...GSFHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 407 AM CST SUN FEB 10 2013 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-111300- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 407 AM CST SUN FEB 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A STRONG WINTER STORM SYSTEM WILL AFFECT THE NORTHLAND TODAY AND INTO MONDAY. SNOW AND FREEZING DRIZZLE WILL SPREAD FROM SOUTH TO NORTH INTO THE NORTHLAND THIS MORNING. SNOW INTENSITY WILL INCREASE THIS AFTERNOON...BECOMING HEAVY AT TIMES. THERE COULD CONTINUE TO BE PERIODS OF FREEZING DRIZZLE AND FREEZING RAIN ACROSS PARTS OF NORTHWESTERN WISCONSIN THROUGH THE MIDDLE OF THIS AFTERNOON. SNOW INTENSITY WILL BEGIN TO SUBSIDE THIS EVENING...EXCEPT ACROSS FAR NORTHERN MINNESOTA WHERE HEAVY SNOW COULD CONTINUE THROUGH THIS EVENING. SNOW INTENSITY WILL CONTINUE TO SUBSIDE LATE TONIGHT AND MONDAY AS THE STORM SYSTEM MOVES WELL EAST OF THE NORTHLAND. THE NORTHLAND CAN EXPECT WIDESPREAD SNOWFALL TOTALS OF 6 TO 12 INCHES FROM THIS STORM THROUGH MONDAY. THE MAJORITY OF THE SNOW WILL FALL THIS AFTERNOON AND THIS EVENING. THE HIGHEST SNOWFALL TOTALS OF 10 TO 12 INCHES WILL LIKELY FALL ACROSS CASS...ITASCA...SOUTHERN KOOCHICHING...AND CENTRAL AND NORTHERN ST. LOUIS COUNTIES. THE LOWEST SNOWFALL TOTALS OF 6 TO 8 INCHES WILL LIKELY FALL ACROSS BURNETT TO PRICE COUNTIES IN NORTHWESTERN WISCONSIN. THERE COULD BE PERIODS OF SIGNIFICANTLY...TO DANGEROUSLY...REDUCED VISIBILITY FROM BLOWING SNOW DURING THE PERIODS OF HEAVIER SNOWFALL RATES THIS AFTERNOON...ESPECIALLY NEAR LAKE SUPERIOR WHERE THE WINDS WILL BE STRONGEST. TRAVEL CONDITIONS WILL DETERIORATE RAPIDLY THIS AFTERNOON AND COULD BE DANGEROUS AT TIMES. PLEASE SEE THE LATEST FORECASTS AND WINTER STORM WARNING STATEMENTS TO SEE MORE SPECIFIC INFORMATION REGARDING THIS STORM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY LIGHT SNOW ASSOCIATED WITH THE WINTER STORM COULD CONTINUE ACROSS THE NORTHLAND THROUGH MONDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SNOWFALL SPOTTERS ARE ENCOURAGED TO PERIODICALLY MEASURE THEIR SNOWFALL AND VISIBILITY CONDITIONS AND RELAY THEIR LATEST REPORTS TO THE NATIONAL WEATHER SERVICE IN DULUTH AS SOON AS POSSIBLE...EITHER VIA PHONE OR ESPOTTER. GROCHOCINSKI MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
The national radar mosaic for the moment the first event began.
5 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, February 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427675, 427671, 427672, 427673, 427674.